Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 41, NWS Omaha, NE

June 19, 2008Montgomery County, Iowa

NWS Omaha, NE issued this flash flood warning at Jun 19, 2008, 4:00 PM CDT for Montgomery County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2008, 4:00 PM CDT (21:00 UTC)
Expired
Jun 19, 2008, 5:00 PM CDT
In force
60 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Montgomery County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 192103
FFWOAX
IAC137-192200-
/O.NEW.KOAX.FF.W.0041.080619T2100Z-080619T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
400 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHWEST IOWA...

* UNTIL 500 PM CDT.

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

HAM RADIO OPERATORS REPORTED NUMEROUS ROADWAYS UNDERWATER ACROSS THE 
SOUTHERN TIER OF MONTGOMERY COUNTY DUE TO THE HEAVY RAIN THAT HAS 
FALLEN OVER THE PAST HOUR.  DOPPLER RADAR INDICATED AREAS OF 2 TO 3 
INCHES OF RAIN PER HOUR WITH SOME OF THESE THUNDERSTORMS.  SOME OF 
THE AREA CREEKS INCLUDE WEST TARKIO RIVER AS WELL AS THE TARKIO 
RIVER.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS ALREADY
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. IF YOU LIVE ALONG A STREAM OR A CREEK IN THE AFFECTED
AREA...TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF AN
UNKNOWN DEPTH BY FOOT...OR BY AUTOMOBILE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 4096 9539 4096 9494 4091 9495 4091 9539
TIME...MOT...LOC 2100Z 180DEG 0KT 4098 9515

$$

JR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 4:00 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 19, 4:00 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 PM CDT THU JUN 19 2008

.DISCUSSION...
ONGOING SEVERE THUNDERSTORMS AND THUNDERSTORMS CHANCES THROUGH THE
PERIOD WILL BE THE FORECAST CONCERNS THIS FORECAST PACKAGE.

OF NOTE ON THE UPPER AIR CHARTS WERE TGE EMBEDDED SHORTWAVE TROFS
IN THE NW FLOW. LATEST SPC MESOANALYSIS AND RUC SOUNDINGS SHOW
LITTLE IN THE WAY OF CONVECTIVE INHIBITION WITH STEEP LOW LEVEL
LAPSE RATES. SFC BASED CAPE VALUES AT 20Z WERE AROUND 1500 TO 3000
J/KG. SHORTWAVE TROF ENERGY CONTINUES TO PASS ACROSS THE REGION
INTO THE EVENING HOURS AND WITH SUFFICIENT MOISTURE SCT TSRA WITH
SOME SEVERE THUNDERSTORMS EXPECTED TO CONTINUE INTO THE EVENING
HOURS AND THERE COULD BE SOME ISOLATED STORMS LATER TONIGHT.

THE PATTERN CONTINUES FOR FRIDAY...ALTHOUGH LOWER MOISTURE IS
AVAILABLE...ADDED LOW POPS FOR FRIDAY AFTERNOON AND CHANCE POPS
FRIDAY NIGHT. SATURDAY AFTERNOON...YET ANOTHER SHORTWAVE IN THE NW
FLOW WILL BRING A CHANCE FOR CONVECTION...THUS ADDED TO SATURDAY
AFTERNOON AND SATURDAY EVENING PERIOD. SUNDAY STILL LOOKS LIKE
HIGH PRESSURE WILL USHER IN DRY CONDITIONS. HIGHS FRIDAY THROUGH
SUNDAY SHOULD REMAIN IN THE 80S.

IN THE LONG TERM...STARTING SUNDAY NIGHT...THE MEAN MID
TROPOSPHERIC PATTERN HAS A RIDGE AROUND 105 WEST LONGITUDE AND A
TROF OVR THE GRTLKS AND OH/TN REGIO. SFC HIGH PRES HAS EAST OR
SOUTHEAST FLOW. ALTHOUGH THE RIDGE PATTERN REMAINS IN PLACE...DURING
THE DAY MONDAY...THE MID LEVEL RIDGE BEGINS TO BREAKS DOWN
TEMPORARILY WITH A TROF MOVING ACRS THE ROCKIES. THE CONVECTION
APPEARS TO BE TIED CLOSER TO THE SFC FRONT AND UPSLOPE FLOW AROUND
THE SFC HIGH OVER THE WESTERN PLAINS. THE ECWMF IS MORE
PROGRESSIVE WITH THE FRONT INTO THE FCST AREA MONDAY INTO MONDAY
NIGHT AND TUESDAY. MEANWHILE...THE GFS HOLDS OFF THE CONVECTION IN
OUR AREA WITH MCS ACRS THE NRN PLNS AND ACRS KS. HPC USED A BLEND
OF THESE MODELS ALONG WITH NCEP ENSEMBLES.

MONDAY THERE APPEARS TO BE A BETTER CHANCE OF TSRA TO THE WEST OF
THE FCST AREA...HOWEVER...SOME OF THE STORMS MAY MAKE IT FARTHER
EAST...SO BROUGHT IN LOW POPS INTO THE CWA. INCREASED CHC OF TSRA
MONDAY NIGHT INTO TUESDAY WITH THE PASSAGE OF THE MID LEVEL TROF.
THE SFC FNT IN THE VICINITY MAY BE ENOUGH TO LEAVE LOW POPS IN FOR
TUESDAY NIGHT. SINCE THE RIDGE IS NOT BROKEN DOWN ENOUGH THE FRONT
WILL NOT BE PUSHED FAR TO THE SOUTH...THE SFC FNT LINGERS IN KS/MO
AND BEGINS TO PUSH BACK THURSDAY...THUS THESE POPS MAY NEED TO BE
INCREASED.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 20/18Z.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY EVENING. OUTSIDE
OF MVFR/IFR CIGS/VSBYS HAIL AND GUSTY WINDS IN THUNDERSTORMS...VFR
CONDITIONS SHOULD PREVAIL THROUGH FRIDAY NOON.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Jun 19, 11:30 AM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 AM CDT THU JUN 19 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-192300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1130 AM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS AFTERNOON.
A FEW STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.
THE BEST CHANCE OF THUNDERSTORMS SHOULD SHIFT SOUTHWARD ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING AND TONIGHT. A
FEW STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

OTHERWISE...MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FROM AROUND BROWNVILLE TO RULO. FLOODING SHOULD GRADUALLY DECREASE
LATE TONIGHT AND FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS FROM MONDAY THROUGH TUESDAY
NIGHT AS A NEW FRONTAL BOUNDARY MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR THIS EVENING.

MILLER

In the hours before

Local storm report, Jun 19, 2:14 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
214 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             5 N BEATRICE            40.34N 96.75W
06/19/2008  E0.88 INCH       GAGE               NE   FIRE DEPT/RESCUE

            NICKEL SIZE REPORTED BY AMBULANCE SERVICE

&&

MILLER
Local storm report, Jun 19, 2:26 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
226 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             4 N BEATRICE            40.33N 96.75W
06/19/2008  E0.88 INCH       GAGE               NE   TRAINED SPOTTER

            1.6 INCHES OF RAIN IN 20 MINUTES AND 35 TO 45 MPH WINDS.

&&

CZAPOTOC
Local storm report, Jun 19, 2:32 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
232 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             5 ESE AUBURN            40.36N 95.75W
06/19/2008  E1.00 INCH       NEMAHA             NE   CO-OP OBSERVER

&&

CZAPOTOC
Local storm report, Jun 19, 3:04 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
304 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       2 W DE WITT             40.40N 96.96W
06/19/2008  E0.00 INCH       SALINE             NE   TRAINED SPOTTER

            1.5 INCHES IN 20 MINUTES

&&

JR
Local storm report, Jun 19, 3:18 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
318 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             NORFOLK                 42.03N 97.42W
06/19/2008  E0.88 INCH       MADISON            NE   TRAINED SPOTTER

0310 PM     HAIL             OAKDALE                 42.07N 97.97W
06/19/2008  M1.00 INCH       ANTELOPE           NE   TRAINED SPOTTER

&&

JKURTZ
Local storm report, Jun 19, 3:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
336 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     ASHLAND                 41.04N 96.37W
06/19/2008  E60 MPH          SAUNDERS           NE   EMERGENCY MNGR

            ALSO PEA SIZE HAIL.

&&

BSMITH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:10 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie35 min
Jun 19, 1:42 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby48 min
Jun 19, 2:43 PM CDTSevere Thunderstorm WarningOAXMills47 min
Jun 19, 3:01 PM CDTSevere Thunderstorm WarningOAXMontgomery44 min
Jun 19, 3:30 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page45 min
Jun 19, 3:43 PM CDTFlash Flood WarningOAXMills32 min
Jun 19, 4:14 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page46 min
Jun 19, 4:17 PM CDTFlash Flood WarningOAXMills, Montgomery5 hr
Jun 19, 4:33 PM CDTSevere Thunderstorm WarningOAXPottawattamie27 min
Jun 19, 5:15 PM CDTSevere Thunderstorm WarningOAXFremont, Page19 min
Jun 19, 6:33 PM CDTFlash Flood WarningOAXPottawattamie2 hr

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.